Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 13, 2004, 12:31 AM EDT for Charleston County, South Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 12:31 AM EDT (04:31 UTC)
- Expired
- Aug 13, 2004, 12:45 AM EDT
- In force
- 14 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Wilmington radar (KLTX), 140 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.5 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 130431 SVRCHS SCC019-130445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1230 AM EDT FRI AUG 13 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 1245 AM EDT * AT 1228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 4 MILES SOUTH OF MCCLELLANVILLE...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... MCCLELLANVILLE AND SOUTH SANTEE... THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS. THERE HAVE BEEN UNCONFIRMED REPORTS OF POSSIBLE DAMAGE IN SULLIVANS ISLAND AND ISLE OF PALMS AS THIS STORM MOVED THROUGH THOSE LOCATIONS EARLIER. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3304 7959 3291 7944 3308 7917 3322 7940 $$ PM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:12 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 12, 11:12 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1112 PM EDT THU AUG 12 2004
CORRECTED HEADLINES AND WWA SECTION TO ADD TIMING OF EVENTS.
...TROPICAL STORM WATCH FROM SOUTH SANTEE SC TO ALTAMAHA GA LATE FRI
NIGHT INTO SAT...
...INLAND TROPICAL STORM WIND WATCH FOR ALL INLAND COUNTIES OF THE
COUNTY WARNING AREA LATE FRI NIGHT INTO SAT...
...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA FRI NIGHT AND
SAT...
.SHORT TERM /TONIGHT/...THE LOW PRES CENTER THAT IS THE REMNANTS OF
BONNIE IS LOCATED NEAR HILTON HEAD AND IS EXPECTED TO MOVE NORTHEAST
ALONG...BUT JUST E OF THE COAST FOLLOWING THE INVERTED TROF THAT HAS
SET UP BETWEEN FBIS1 AND BUOY 41004. WITH THE HEAVIEST RAIN AND BEST
CHANCE OF PRECIP TO THE N AND E OF THIS LOW...WILL TAPER POPS OFF
FROM THE SW ON THE UPDATE. EXPECT TO LOWER INLAND GA PORTION TO
SLIGHT OR LOW CHANCE AND GO WITH AT LEAST LIKELY FOR THE NRN COASTAL
SECTIONS. HEAVY RAIN WITH ISOLATED FLOODING PROBLEMS ARE STILL
POSSIBLE FOR THE NRN SC COASTAL PORTION BUT THIS THREAT WILL BE
DIMINISHING IN THE NEXT FEW HOURS.
&&
.LONG TERM /FRIDAY THROUGH SATURDAY/...THE TROPICAL PREDICTION
CENTER HAS EXTENDED THE TROPICAL STORM WATCH UP THE SOUTH CAROLINA
COAST TO SOUTH SANTEE. THE LATEST FORECAST TRACK INDICATES HURRICANE
CHARLEY WILL BEGIN TO AFFECT THE AREA BEGINNING FRIDAY NIGHT AND
CONTINUING INTO THE AFTERNOON SATURDAY. HEAVY RAIN AND TROPICAL
STORM FORCE WINDS CAN BE EXPECTED OVER THE ENTIRE FORECAST AREA.
RAINFALL OF UP TO 6 INCHES IS POSSIBLE. WILL GO WITH A FLOOD WATCH
AND INLAND TROPICAL STORM WIND WATCH. TORNADO POTENTIAL ALSO EXISTS.
WILL BE ISSUING A TROPICAL STORM LOCAL STATEMENT AND FLOOD WATCH
PRODUCTS SHORTLY.
&&
.MARINE...REMAINS OF BONNIE AT 00Z WERE SOMEWHERE NEAR THE HILTON
HEAD/SAVANNAH AREA AND HAVE BEEN MOVING TO THE NE. AROUND
6Z...2AM...THE LOW SHOULD BE JUST EAST OF THE SOUTH SANTEE RIVER.
FOR THE EVENING UPDATE...WINDS AND SEAS HAVE NOT BEEN AS HIGH AS
ANTICIPATED SINCE THE TRACK OF WHAT IS LEFT OF BONNIE HAS BEEN
FARTHER EAST. AM HESITANT TO REMOVE SCA CONDITIONS...WITH APPROACH
OF CHARLEY NOT TOO FAR BEHIND AND CONDITIONS EXPECTED TO RAPIDLY
DECLINE...WILL JUST TWEAK WORDING TO PUSH BACK SCA CONDITIONS UNTIL
LATE IN THE MORNING.
&&
.AVIATION...IFR CONDITIONS THROUGH AROUND MIDNIGHT AT BOTH LOCATIONS
AS THE REMAINS OF BONNIE MOVE THROUGH. WILL SEE GRADUAL IMPROVEMENT
OVERNIGHT AS THE LOW LIFTS NE.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WATCH SAVANNAH GA TO ALTAMAHA SOUND GA FOR
COASTAL COUNTIES LATE FRI NIGHT INTO SAT.
INLAND TROPICAL STORM WIND WATCH FOR ALL INLAND COUNTIES OF THE
COUNTY WARNING AREA LATE FRI NIGHT INTO SAT.
FLOOD WATCH ENTIRE CWA FRI NIGHT INTO SAT.
SC...TROPICAL STORM WATCH SOUTH SANTEE SC TO SAVANNAH GA FOR COASTAL
COUNTIES LATE FRI NIGHT INTO SAT.
INLAND TROPICAL STORM WIND WATCH FOR ALL INLAND COUNTIES IN THE
COUNTY WARNING AREA LATE FRI NIGHT INTO SAT.
FLOOD WATCH ENTIRE CWA FRI NIGHT INTO SAT.
MARINE...TROPICAL STORM WATCH AMZ330-350-352-354-374.
&&
18/JRHazardous weather outlook, Aug 12, 9:40 PM EDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 940 PM EDT THU AUG 12 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-131100- ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA- CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA- COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA- COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC- INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC- INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA- LONG GA-SCREVEN GA-TATTNALL GA- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 940 PM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. .TROPICAL WEATHER...THE REMNANTS OF TROPICAL STORM BONNIE ARE EXPECTED TO MOVE NORTHEAST TONIGHT ALONG THE SOUTH CAROLINA COAST. THE MAIN THREAT WILL CONTINUE TO BE HEAVY RAIN WITH POTENTIAL FLOODING AND ISOLATED TORNADOES AND WATER SPOUTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY. .TROPICAL WEATHER...HURRICANE CHARLEY IS FORECAST TO IMPACT THE AREA FRIDAY NIGHT AND SATURDAY WITH TROPICAL STORM FORCE WINDS AND HEAVY RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 12, 7:32 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
732 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG RICEBORO 31.74N 81.43W
08/12/2004 LIBERTY GA LAW ENFORCEMENT
TREES AND POWER LINES DOWN ALONG PETERSBURG ROAD.
&&
VBLocal storm report, Aug 12, 7:52 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
752 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD GUM BRANCH 31.86N 81.73W
08/12/2004 LIBERTY GA EMERGENCY MNGR
HIGHWAY 196 WEST...LIVE OAK CHURCH ROAD AND CURTIS ROAD
ALL CLOSED DUE TO EXTENSIVE FLOODING.
&&
PMLocal storm report, Aug 12, 8:43 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
843 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0841 PM FLASH FLOOD SAVANNAH 32.08N 81.10W
08/12/2004 CHATHAM GA PUBLIC
FLOODING IN PROGRESS IN THE WINDSOR FOREST AREA. ROADS
INNUNDATED AND WATER ON THE VERGE OF ENTERING HOMES.
&&
24Special weather statement, Aug 12, 9:24 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 924 PM EDT THU AUG 12 2004 GAZ114-116-117-137>141-130134- COASTAL BRYAN GA-COASTAL LIBERTY GA-COASTAL MCINTOSH GA- INLAND BRYAN GA-INLAND LIBERTY GA-INLAND MCINTOSH GA-LONG GA- TATTNALL GA- INCLUDING THE CITIES OF...DARIEN...HINESVILLE...LUDOWICI... PEMBROKE...REIDSVILLE AND RICHMOND HILL 924 PM EDT THU AUG 12 2004 ...THE TORNADO WATCH HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEASTERN GEORGIA HAS EXPIRED. AN AREA OF STRONG THUNDERSTORMS HAS SHIFTED OFF THE COAST AND IS NO LONGER A THREAT TO THE TORNADO WATCH AREA THEREFORE THE WATCH HAS BEEN ALLOWED TO EXPIRE.
Special weather statement, Aug 12, 9:36 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 936 PM EDT THU AUG 12 2004 SCZ050-130215- CHARLESTON- 936 PM EDT THU AUG 12 2004 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 1015 PM EDT... AT 936 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS FROM EDISTO BEACH TO 8 MILES SOUTH OF KIAWAH ISLAND MOVING ONSHORE AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WADMALAW ISLAND... SEABROOK ISLAND...ROCKVILLE...LEGAREVILLE...KIAWAH ISLAND...HUSKUM CORNER CROSS ROADS...FREEDMAN...EDISTO ISLAND AND BEARS BLUFF THROUGH 1015 PM EDT. LOCALIZED GUSTY WINDS FROM 40 TO 50 MPH AND DANGEROUS LIGHTNING STRIKES CAN BE EXPECTED WITH THESE STORMS. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. 24
Local storm report, Aug 13, 12:15 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1215 AM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1123 PM WATER SPOUT 1 W MOUNT PLEASANT 32.79N 79.88W
08/12/2004 CHARLESTON SC LAW ENFORCEMENT
WATERSPOUT SIGHTED JUST OFF PATRIOTS POINT.
&&
PMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:02 PM EDT | Special Marine Warning | CHS | 28 min | |
| Aug 12, 8:26 PM EDT | Special Marine Warning | CHS | 64 min | |
| Aug 12, 8:30 PM EDT | Tornado Warning | CHS | Jasper | 30 min |
| Aug 12, 8:32 PM EDT | Special Marine Warning | CHS | 58 min | |
| Aug 12, 8:38 PM EDT | Special Marine Warning | CHS | 37 min | |
| Aug 12, 8:43 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 32 min |
| Aug 12, 8:58 PM EDT | Special Marine Warning | CHS | 62 min | |
| Aug 12, 9:15 PM EDT | Special Marine Warning | CHS | 60 min | |
| Aug 12, 9:23 PM EDT | Special Marine Warning | CHS | 67 min | |
| Aug 12, 9:55 PM EDT | Special Marine Warning | CHS | 65 min | |
| Aug 12, 9:55 PM EDT | Special Marine Warning | CHS | 65 min | |
| Aug 12, 10:12 PM EDT | Special Marine Warning | CHS | 48 min | |
| Aug 12, 10:55 PM EDT | Tornado Warning | CHS | Charleston | 35 min |
| Aug 12, 10:59 PM EDT | Special Marine Warning | CHS | 91 min | |
| Aug 12, 10:59 PM EDT | Special Marine Warning | CHS | 91 min | |
| Aug 12, 11:43 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 47 min |
| Aug 12, 11:54 PM EDT | Special Marine Warning | CHS | 96 min | |
| Aug 13, 12:20 PM EDT | Special Marine Warning | CHS | 55 min | |
| Aug 13, 1:54 PM EDT | Special Marine Warning | CHS | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.